Recently diagnosed, halfway through treatment

Just want to relate my experience here, as all accounts seem to be useful.

Symptoms started in February this year: what felt like a blocked nose. Exacerbated when eating and especially drinking alcohol. I had five visits to my clinic, seeing different GPs, and all suggested it was allergic and recommended nasal sprays and antihistamine medication, none of which helped.

Next came fatigue, stiff joints, a sense that something wasn't right. The in early April I woke up to find I could barely get off my sofa (where I had grown used to sleeping as my trouble with breathing at night bothered my partner so much!). Walking was equally difficult - the muscles in backs of my legs felt taut to breaking point.

A final visit to the clinic and my GP at last took it seriously and took a blood test - this came back with very high levels of inflammation, and I was told to visit the hospital immediately.

This led to a stay of 4 and half weeks. The first two weeks was all scans and neurologists / rheumatologists trying to figure out a diagnosis. There seemed to be a tension between wanting to find exactly the right diagnosis and wanting to prevent damage to my body. Some doctors were worried about me and wanted steroids administered, while the consultants were keen to not muddy the waters and wait until tests revealed the exact illness. It was only when the main rheumatologist saw that my little finger had lost all resistance due to nerve damage that he decreed that vasculitis was the diagnosis - possibly Polyarteritis Nodosa - and steroids treatment could begin.

At this time I also had a biopsy on my nose, and as part of the pre-op process the nose was cleared. I'm not sure quite what happened, or how this fixed the blood vessel inflammation that caused the problem, but this allowed me to breathe through my nose again which was great.

The steroids lifted me and made me feel stronger in myself, and visiting friends and family were happy to see this. Though at this time I also lost total mobility and had to slide on the commode to go to the toilet.

After a few days of the steroids I had the most dramatic incident of my stay. I had a very fitful night with a tight chest, and felt racked on the bed. An ECG revealed a certain pattern that resembled a heart attack (known as 'tombstoning' apparentl, due to the shape of the waves on the graph). I was rushed back to the cardiac unit in Brighton and taken to the operating theatre. An echocardiogram revealed some abnormality, but the angiogram in the theatre showed that my coronaries were actually ok. The conclusion was that the vasculitis had hit the base of my heart and the blood vessel constriction was putting it under massive strain.

As soon as I was out of the theatre I was administered with an injection of cyclophosphamide - the first of six fortnightly injections (I'm currently on my third).

For the next two weeks I was under the care of cardiologists, and they administered drugs to lower my heart rate. This went well enough and my mobility improved during this time, with help from physiotherapists.

I should mention that during all this time I had pain in my right foot, sometimes quite searing, and for this I had a mixture of painkillers - paracetamol, gabapentin, codeine, amitriptyline (at night) and oromorph.

A few days before my discharge date I suffered what may have been a panic attack as I thought my heart strain was returning. This may have been brought on by eating cold food to hurriedly (which can happen with steroids). An ECG revealed that my heart was actually ok.

I am now two weeks discharged. My right foot is still a problematic - it can be very painful and gets swollen. I am walking on it and would be interested to know if this is a good or bad idea - ie. whether putting pressure on it might cause further nerve damage, or whether exercising it is for the better.

My heart function is still low - around 40% - but I can cope with most of the things I was able to do when fit - climb stairs, etc.

Drug-wise - I am halfway through the cyclophosphamide treatment, and my prednisolone dosage is being reduced week by week - I am now on 40g per day. I am still on various drugs to keep my heart rate low.

Part of the reason I am posting is that I would like to know what to expect next. The doctors are following a narrative in which the vasculitis gets out into remission by the cyclophosphamide, and then it is kept at bay by less brutal drug treatment. I gather that it isn't always the case though from some of the posts here. I would like to hear from all cases on the spectrum though. When I posted on facebook about my experience I was contacted by an old musician friend who has Churg Strauss and who lives a very active life gigging and cycling, so I know that there are a whole lot of different stories out there.

I am also thinking about activities that I might want to consider come August, but I want to be realistic about the condition I will be in. By mid- July I will have been weaned off steroid altogether, and while that is probably good for my longterm health I wonder if that will be a taxing time, if I don't feel the extra boost that they seem to give me.

All thoughts and responses to this post are very welcome :)

7 Replies

oldestnewest
  • It must have been a terrifying experience!! May I just say, please make sure you eat a diet high in calcium and Vit D3, plenty of dark green veg Vitamin K2 and if you are able (with your foot) to get exercise which increases bone formation. I'm sorry if you already know all this, but I'm very concerned about your risk for Osteoporosis. High doses of steroids can cause this, I know from personal experience, and you have more than enough to contend with already. xxx

  • Thanks. I'm taking AdCal calcium tablets daily, but will look into K2 and D3 vitamins.

  • Hi,

    Your whole experience sounds very frightening. I am glad that they managed to find treatment that is making a difference.

    Have you been given a definitive diagnosis as there are over 18 different Vasculitis variants and are you being treated by a Consultant with experience in treating Vasculitis?

    I am concerned that they aim to get you off prednisolone by mid July, that is an exceptionally quick taper given how unwell you have been.

    As for the mobility question it depends on what is causing the symptoms in your foot. Have you been referred to a physio for assessment?

    I do hope your symptoms continue to improve.

  • They didn't go so far as as a definitive diagnosis, in fact on my official discharge notes I'm listed as having "likely vasculitis", with myocarditis (the heart issue) listed above it. But in person they clearly were referring to it as vasculitis, with 'atypical Polyarteritis Nodosa' as the variant.

    I got the impression that the consultants hadn't seen very many vasculitis cases. They would often refer to me as "interesting" and "complex" - suggesting that they were quite pleased to have at last found a specimen!

    I saw physiotherapists in hospital and they were helpful in getting me back on my feet, but there are no further appointments booked in. My cardiologist suggested that the fluid retention in my feet was a side effect of the steroids, and would recede as the steroid dose is tapered off.

    There is currently a stinging feeling in both feet that I think is more related to the continued vasculitis than the drugs - hopefully that will go when / if the the vasc goes into remission.

    I get the impression that the end of the cyclophosphamide injections and steroid treatment is going to be a crux time - ie. either a successful remission or a relapse - am I roughly right in thinking that?

    Another question - how to the seasons play into this? I feel lucky that I have come out of hospital as summer is here and the sun is out. Is it the case that in winter, with more infections etc floating about, there is a greater chance of a relapse?

  • Polyarteritis nodosa is a particularly rare Vasculitis variant and can be challenging to treat.

    If your current Consultants are unsure of your diagnosis then they really should be speaking to someone at one of the large, multi disciplinary Vascultis clinics for advice.

    The clinical guidelines are quite clear, Vasculitis requires management from expert centres. Prednisolone treatment usually continues beyond Cyclophosamide, my concern is stopping both at the same time will put younat a high risk of relapse. Maintenance medications such as Azathioprine etc can take up to 12 weeks to becoming me effective.

    While infection can be the driver for relapse in some Vasculitis variants it isn't for others so it's difficult to comment further.

  • Thanks. I am meeting my rheumatologist consultant on 16th June, so I will raise the concern over the tapered Pred with him then, and will ask what the plan is at the end of the cyclophosphamide treatment.

  • I can really relate to what you are saying.l was in hospital 6 weeks and some of the doctors wanted to treat me with high amounts of steroids and other doctors wanted to keep doing more tests and wait for results. It is very scary to have a team of good doctors and THEY did not know wha was wrong with me. I ended up being diagnosed with Churg-strauss. VERY RARE....STILL WONDER IF THEY GOT IT RIGHT.?

You may also like...